Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 5, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at May 27, 2002, 6:12 PM CDT for Todd County, South Dakota. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 27, 2002, 6:12 PM CDT (23:12 UTC)
- Expired
- May 27, 2002, 7:00 PM CDT
- In force
- 48 min
- Issued by
- NWS Rapid City, SD
- Area
- Counties, with a storm outline in the text
County Todd County, SD
The radar
The North Platte radar (KLNX), 138 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 6:45 PM CDT | Hail 1.25 | St Francis, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 2:45 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.2 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 44 J/kg
- Mixed-layer CIN
- -490 J/kg
- Mixed-layer LCL
- 1682 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:30 PM CDT, 2 hours 42 minutes earlier.
Area forecast discussion, May 27, 3:30 PM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY
230 PM MDT MON MAY 27 2002
S/W MVG THRU FA KICKING OFF TSTMS. AIR MASS UNSTABLE WITH DECENT
SHEAR SO A FEW SVR STORMS ARE POSSIBLE...ESP ACRS SRN FA. STORMS
SHLD DIMINISH THIS EVENING AS S/W MVS E.
ON TUES...ANOTHER S/W WL PASS ACRS FA. AGAIN BEST INSTABILITY AND
CAPE OVR SRN PORTION FA. WL CONT WITH CHC TSTMS IN AFT/EVENING.
LKS DRY FOR WED/THU...WITH TEMPS WELL INTO 80S ON THURSDAY.
IN THE EXTENDED...LKS WARM AND DRY ON FRI WITH CHC TSTMS FOR SAT
THRU MON. MRF MUCH COOLER THAN AVN...WL GO WITH WARMER SOLUTION AS
THIS IS MORE REASONABLE THIS TIME OF YEAR IN NRN PORTION OF UPPER
RIDGE.
.UNR...SEVERE THUNDERSTORM WATCH UNTIL 800 PM MDT (900 PM CDT) FOR
ALL OF WESTERN SOUTH DAKOTA EXCEPT HARDING AND PERKINS
COUNTIES.In the hours before
Special weather statement, May 27, 6:01 PM CDT, 11 minutes before
SDZ012>014-024>032-041-272330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 501 PM MDT MON MAY 27 2002 ...SEVERE THUNDERSTORM WATCH NUMBER 345 CANCELLED FOR PART OF THE AREA... AREAS NORTH AND WEST OF A LINE FROM ABOUT HOT SPRINGS TO PHILIP ARE NO LONGER IN THE SEVERE THUNDERSTORM WATCH. THE SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 800 PM MDT...900 PM CDT...FOR AREAS SOUTH AND EAST OF HOT SPRINGS AND PHILIP. THIS INCLUDES THE COUNTIES OF SHANNON...MELLETTE...BENNETT...TODD... TRIPP AND JACKSON.
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 5:29 PM CDT | Severe Thunderstorm Warning | UNR | Bennett | 46 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.